Jump to content



Photo

New Member That Needs Help


  • Please log in to reply
4 replies to this topic

#1 CDawg

CDawg

    Newbie

  • Members
  • Pip
  • 2 posts

Posted 04 October 2021 - 05:01 PM

Hello, I am 61 years old and have been taking various SSRI/SNRI antidepressants for about 28 years for anxiety/sleep problems/depression. After taking 60 mg cymbalta for about 14 years, my psychiatrist advised “the time has come to stop taking cymbalta”. I did not push back, unfortunately, and in May 2018 I began tapering using the bead counting method. My brand of cymbalta had ~360 beads, and tapering proceeded without major incident. My withdrawal symptoms were relatively minor and were mainly GI issues, itching, various aches and pains that would come and go, and very mild, almost imperceptible tinnitus.
 
However in December 2019, when I tapered down to 21 beads (~3.5 mg), I developed shortness of breath. This was especially prominent when lying down in bed. I increased to 26 beads (~4.3 mg) and the breathing issues resolved so I continued tapering but more slowly. In August 2020 it happened again at 19 beads (~3.2 mg). I increased to 27 beads (~4.5 mg) and breathing again returned to normal. I continued tapering but shortness of breath happened again in March 2021 at 17 beads (~2.8 mg). This time adding back beads did not resolve the problem so I kept adding beads until I reached 30 beads (~5 mg). I quickly realized this was a big mistake as it kicked off brutal anxiety to go along with the shortness of breath.
 
By this time my psychiatrist stopped practicing and in mid-April my general practitioner prescribed 20 mg lexapro. This relieved my anxiety and breathing issues, but after 10 days of taking lexapro I awoke with screaming, awful tinnitus. After about six weeks it became unbearable and my doctor switched me to Effexor. This did not resolve the tinnitus so my doctor referred me to a new psychiatrist who switched me back to cymbalta (30 mg) on September 1. He reasoned that I did not have tinnitus for the many years I was taking cymbalta, and that cymbalta is also less prone to causing tinnitus. Unfortunately switching to cymbalta has not resolved the tinnitus, although it is not as severe as when it started on lexapro. My psychiatrist now thinks my best bet to beat the tinnitus is to get off antidepressants all together. He suggested switching to Prozac and tapering off of that. I proposed first trying tapering cymbalta to an intermediate dose that is less than 30 mg but greater than about 5 mg, in an effort to find a dose that is free from both tinnitus and shortness of breath.
 
So several days ago I began tapering at 1 bead a day. Unfortunately it seems that my nervous system has become sensitized because several hours after taking the -1 bead dose I had some itching and my tinnitus became louder and more steady. After reaching -3 beads my tinnitus was pretty bad so today I went back up to a full 30 mg dose to try to stabilize.
 
This all leads me to believe that I will not be able to find an intermediate dose since the mere act of tapering aggravates my tinnitus. So it seems I will have to taper off completely to have any hope of stopping the tinnitus as suggested by my psychiatrist. But I’m not sure how I can do this due to my difficulties with shortness of breath let alone the worsening of my tinnitus by simply removing a few beads.
 
I’m now feeling pretty hopeless about my situation. Can the learned folks here please suggest a course of action? Should I try again to taper off cymbalta? Should I switch to Prozac and taper? Or should I just stay on cymbalta and hope that my tinnitus resolves itself over time or at least decreases in severity.
 
To further complicate matters, a close friend is a pharmaceutical clinical scientist with some 30 years experience who suggested that my body may be craving the full dose of cymbalta that I was on previously. She has suggested that I might find relief by bumping up my dose to 60 mg. Does this sound like something worth trying?
 
I would be very grateful for any advice that can be can provided.
 

#2 invalidusername

invalidusername

    Site Admin

  • Site Supporter
  • 5,710 posts
  • LocationKent, UK

Posted 04 October 2021 - 06:48 PM

Hi there...

 

That is quite an ordeal you have been through and the first thing is that no-one can say that one drug is less prone to causing tinnitus than another. No-one can know. There are serotonin receptors in the inner ear so it is likely that this can happen with SSRI and SNRI's. But how each affect a person is purely subjective. Nobody - regardless of qualifications and experience can say for sure whether one would be better than another for you in not causing tinnitus. You may as well flip a coin.

 

Coming off the pills may or may not fix this issue. I would like to say that it would, but it can take considerable time for the brain to return to its original status quo - pre antidepressant. 

 

If you had breathing difficulty when coming off the Cymbalta a while ago, it may or may not appear again.Due to plasticity of the brain, your neurochemistry will have changed since your last Cymbalta taper, so you may find that this is not the case this time round. 

 

Therefore, I would suggest that you try your withdrawal again to see if the breathing difficulties return. It is far better to only leave one drug in the mix than keep throwing more and more into the equation, especially given your drug history. It is NOT good practise to keep chopping and changing as your doctors have done as you will end up with something known as kindling, which will only make matters worse and give you less of a potential for the drugs to do what you are taking them for.

 

If you find the breathing difficulties return despite the bead counting - which was right by the sounds - then Prozac would be a good route to go as it has a long half life and far less complications when withdrawing occurs. Yes - it is again subjective, but it was the first SSRI on the market and thus, didn't have all the molecular changes that have developed since - the problem there being that the big pharma's don't REALLY know what they are doing - they have just trialled these things to see what they doing. We are all just guinea pigs. 

 

Fishing Hat will respond tomorrow and may have other insights, but I hope this gets you started. Please feel free to ask any further questions. It might be that you need to look at complimentary meds (amino acids etc) to help with the withdrawal...

 

IUN


#3 fishinghat

fishinghat

    Site Partners

  • Active Members
  • PipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPipPip
  • 13,142 posts
  • LocationMissouri

Posted 05 October 2021 - 07:22 AM

Welcome CDawg

 

I am in full agreement with IUN. Keep your approach simple. One med and very very slow.

 

Just some notes aboutr things I have observed with members. Tinnitus is one of the last withdrawal symptoms to resolve after the last dose. Typically 6 months or so BUT some members have taken as long as 2 to 5 years!!  The key here is to withdraw slow enough to minimize the tinnitus. Dropping one bead every day is usually way too fast for many members. I would say that first of all stay at your current dose until stable, that could take as long as a couple of months. Then slowly bead count from there. Some members go as slow as 1 bead every week. Your nervous system is very stressed right now so take some time to give it a chance to recover some.

 

Years of being on this site has left me the opinion that changing from one antidepressant to another to help withdrawal symptoms is like Russian roulette. Some times you are lucky and some times it is a disaster.Just my opinion.

 

Hang in there it will get better.


#4 CDawg

CDawg

    Newbie

  • Members
  • Pip
  • 2 posts

Posted 05 October 2021 - 10:38 AM

Thanks for your responses and words of encouragement. I will plan on stabilizing for some time and will proceed from there.


#5 invalidusername

invalidusername

    Site Admin

  • Site Supporter
  • 5,710 posts
  • LocationKent, UK

Posted 08 October 2021 - 06:08 PM

Thanks for your responses and words of encouragement. I will plan on stabilizing for some time and will proceed from there.

 

Good plan - you know where we are if you need further guidance.





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users